Alert archive / South Dakota / High Wind Watches in 2021
High Wind Watch 4, NWS Rapid City, SD
NWS Rapid City, SD issued this high wind watch at Apr 10, 2021, 2:37 AM MDT for Meade County, Pennington County, South Dakota. It took effect at Apr 11, 2021, 1:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 10, 2021, 2:37 AM MDT (08:37 UTC)
- In effect from
- Apr 11, 2021, 1:00 AM MDT
- Expired
- Apr 10, 2021, 2:27 PM MDT
- In force
- Issued by
- NWS Rapid City, SD
Counties Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 18 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 8.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2047 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
103 WWUS73 KUNR 100837 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 237 AM MDT Sat Apr 10 2021 SDZ026-031-072-073-102345- /O.NEW.KUNR.HW.A.0004.210411T0700Z-210411T1500Z/ Rapid City-Pennington Co Plains-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains- Including the cities of Rapid City, Box Elder, Caputa, Wall, Sturgis, Piedmont, Summerset, Ellsworth AFB, and Union Center 237 AM MDT Sat Apr 10 2021 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING... * WHAT...Northwest winds 30 to 45 mph with gusts to around 60 mph possible. * WHERE...The Rapid City area, the Pennington County Plains, the Sturgis/Piedmont Foot Hills and the Southern Meade County Plains. * WHEN...From late tonight through Sunday morning. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit http://weather.gov/unr
1 follow-up statement
875 WWUS73 KUNR 102027 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 227 PM MDT Sat Apr 10 2021 SDZ026-031-072-073-111200- /O.UPG.KUNR.HW.A.0004.210411T0700Z-210411T1500Z/ /O.NEW.KUNR.HW.W.0006.210411T0500Z-210411T1400Z/ Rapid City-Pennington Co Plains-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains- Including the cities of Rapid City, Box Elder, Caputa, Wall, Sturgis, Piedmont, Summerset, Ellsworth AFB, and Union Center 227 PM MDT Sat Apr 10 2021 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM MDT SUNDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 65 mph expected. * WHERE...The Rapid City area, the Pennington County Plains, the Sturgis/Piedmont Foot Hills and the Southern Meade County Plains. * WHEN...From 11 PM this evening to 8 AM MDT Sunday. * IMPACTS...The high winds may blow down large trees and damage roofs, small outbuildings, and signs. Power outages are possible. Travel could be difficult, especially for high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons outdoors should watch for flying or falling objects that may injure you. If you are driving, be prepared for sudden wind gusts that can cause you to lose control of your vehicle, especially on open stretches, or as you approach the crest of hills. Also be alert for debris or dust blowing across the road. && $$ SDZ001-002-012-013-025-111200- /O.NEW.KUNR.WI.Y.0009.210411T0500Z-210412T0000Z/ Harding-Perkins-Butte-Northern Meade Co Plains- Northern Foot Hills- Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, Faith, Spearfish, and Whitewood 227 PM MDT Sat Apr 10 2021 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 6 PM MDT SUNDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Harding County, Perkins County, Butte County, the Northern Meade County Plains and the Northern Foot Hills. * WHEN...From 11 PM this evening to 6 PM MDT Sunday. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. * ADDITIONAL DETAILS...An initial period of gusty winds can be expected late tonight for a couple hours with a passing cold front. Winds will then increase again later Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SDZ014-032-043-046-111200- /O.NEW.KUNR.WI.Y.0009.210411T0800Z-210412T0000Z/ Ziebach-Haakon-Jackson-Mellette- Including the cities of Dupree, Philip, Kadoka, and White River 227 PM MDT Sat Apr 10 2021 /327 PM CDT Sat Apr 10 2021/ ...WIND ADVISORY IN EFFECT FROM 2 AM MDT /3 AM CDT/ TO 6 PM MDT /7 PM CDT/ SUNDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Ziebach County, Haakon County, Jackson County and Mellette County. This includes the Tribal Lands of the Cheyenne River Reservation, the Pine Ridge Reservation and the Rosebud Reservation. * WHEN...From 2 AM MDT /3 AM CDT/ to 6 PM MDT /7 PM CDT/ Sunday. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. * ADDITIONAL DETAILS...An initial period of gusty winds can be expected late tonight for a couple hours with a passing cold front. Winds will then increase again later Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/unr
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this high wind watch went out at Apr 9, 10:38 PM MDT, 3 hours 59 minutes earlier.
Area forecast discussion, Apr 9, 10:38 PM MDT, 3 hours 59 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1038 PM MDT Fri Apr 9 2021 .DISCUSSION...(This Evening Through Friday) Issued at 141 PM MDT Fri Apr 9 2021 Latest upper level analysis has weak closed low just to the southeast of the Black Hills, with a sharp ridge moving into the Northern Rockies. Skies are clearing from west to east over the forecast area, with cloud skies and some very light precipitation still lingering across south central South Dakota. At the surface, strong pressure gradient in place across the South Dakota plains is still producing very gusty northwest winds, with gusts to 50 mph in a few locations in the last hour. Temperatures across the forecast area at 1 PM were mainly in the 40s. Pressure gradient will quickly relax late this afternoon and early evening, with northwest winds diminishing after sunset. Skies will be mostly clear with temperatures falling into the 20s by Saturday morning. Sharp upper ridge crosses the area Saturday. Under sunny skies, temperatures will rise into the 60s across the area. Winds will be out of the south to southwest at 10 to 20 mph. Upper ridge shifts quickly east Saturday night as a strong cold front drops through the area. West to southwest winds will turn sharply to the northwest during the evening and overnight hours, and gust to 45 mph with the frontal passage. Some light rain or snow showers may accompany the frontal passage, and linger across mainly western and northern areas on Sunday. The main weather concern on Sunday will be wind again. Much of the area will see west to northwest winds of 25 to 35 mph with gusts to 50 mph, which will likely prompt another wind advisory. Temperatures on Sunday will be cooler, in the 40s to lower 50s. Next week will be cool, with below average temperatures through the week. Highs will mostly be in the 40s and lower 50s. Large upper trough will settle across the western into central US. The first half of the week looks to be mainly dry, but at least breezy during the daytime hours. Upper low is likely to develop within the trough over the Great Basin region by midweek, and then slowly track east across the Rockies toward late week. This should bring increase chances for rain and snow late Tuesday over western areas and across much of the area Wednesday through Friday. && .AVIATION...(For the 06Z TAFS Through 06Z Saturday Night) Issued At 1037 PM MDT Fri Apr 9 2021 VFR conds are expected through the valid fcst period for the terminal locations. A cold front will once again approach the region just beyond the end of the valid fcst period...bringing gusty NW winds and sct light rain or snow showers. && .FIRE WEATHER... Issued at 141 PM MDT Fri Apr 9 2021 Elevated fire weather conditions are expected across a good portion of the plains this afternoon and Saturday. Gusty winds will continue this afternoon over much of the plains, especially the northwest and west central SD plains. Relative humidity will drop to 15 to 20 percent across far northwest South Dakota. Red flag or near red flag conditions will likely develop over Perkins and Ziebach counties this afternoon. On Saturday, warm conditions will return briefly, with humidities dropping to 15 to 20 percent in most areas. Winds still look to be on the lighter side for the most part, 10 to 15 mph, with gusts to 20 to 25 mph possible in some areas during the afternoon. Another strong cold front will cross the region Saturday night, with cool and windy conditions Sunday. Cool conditions are likely to linger through all of next week. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...15 AVIATION...Hintz FIRE WEATHER...15
Hazardous weather outlook, Apr 9, 9:41 PM MDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 941 PM MDT Fri Apr 9 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 941 PM MDT Fri Apr 9 2021 /1041 PM CDT Fri Apr 9 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another round of strong northwest winds is expected on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 2:27 PM MDT | High Wind Warning | UNR | Butte, Harding, Lawrence, Meade, Pennington, Perkins | 16 hr |
| Apr 10, 2:27 PM MDT | Wind Advisory | UNR | Bennett, Butte, Custer, Haakon, Harding, Jackson and 9 more | 3 days |
Nearby
High Wind Watches in South Dakota, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.